Rapid normalization of highly elevated serum chromogranin A after cessation of proton pump inhibitor therapy
Peter Igaz1, Katalin Müllner1, Beáta Hargitai2, Károly Rácz1 & Zsolt Tulassay1
Introduction: Proton pump inhibitors (PPIs) are widely used for treating various upper gastrointestinal disorders. A well-known side effect of PPI therapy that may cause serious differential diagnostic problems is the elevation of serum chromogranin A (CgA).
Objective: We report a case with highly elevated serum CgA in a patient with bilateral adrenal adenomas that was clearly associated with PPI therapy. Suspension of PPI intake for a few days resulted in the normalization of serum CgA.
Results: The 73-year-old woman with a history of hypertension, gastroesophageal reflux disease was found to have bilateral adrenal incidentalomas revealed by routine abdominal ultrasonography and CT. Detailed endocrinological examination including cortisol rhythm, low dose dexamethason suppression, mineralocorticoid activity, urinary catecholamine excretion did not suggest hormonal activity. 131I-MIBG scintigraphy did not show pathologic isotope accumulation either. MRI indicated adrenal cortex-related adenomes. CgA measured by radioimmunoassay (CIS Bio International) was 7-fold higher than the upper normal value (728 ng/ml v.s. 98.1 ng/ml). No clinical or biochemical signs of pheochromocytoma, other neuroendocrine or carcinoid tumours, or renal insufficiency were observed. As the patient took high doses (2×30 mg) of the PPI lansoprazole, iatrogenic elevation of CgA was suspected. Immunohistochemical analysis of biopsy samples from the gastric mucosa did not indicate enterochromaffin-like (ECL) cell hyperplasia. After replacing lansoprazole with sucralphate, CgA fell rapidly, with levels normalizing within five days (84.6 ng/ml). Following the intake of a single dose of lansoprazole, serum CgA again slightly surpassed the upper normal range (132.4 ng/ml).
Conclusions: This case demonstrates that by suspending PPI therapy for a few days, highly elevated CgA can be normalized. It can thus be suggested that for the correct interpretation of results, the suspension of PPI therapy for 5 days before CgA measurement may be sufficient.